Skip Navigation LinksHome > May 2014 - Volume 27 - Issue 5 > Painful, discolored toes in a 42-year-old woman
Journal of the American Academy of Physician Assistants:
doi: 10.1097/01.JAA.0000446234.93177.e5
Dermatology Digest

Painful, discolored toes in a 42-year-old woman

Hewett, Mary L. PA-C

Free Access
Article Outline
Collapse Box

Author Information

Mary L. Hewett is an assistant professor at the Medical University of South Carolina in Charleston, and practices with Roper Emergency Physicians in Charleston. The author has disclosed no potential conflicts of interest, financial or otherwise.

Michael D. Overcash, MPAS, PA-C, department editor

Back to Top | Article Outline

CASE

A 42-year-old woman presented to the ED with complaints of pain and discoloration in her left great and fifth toes. She stated that she began having pain in her left great toe about 3 weeks earlier and noticed some discoloration at the tip of that toe. The pain was not severe and did not limit her daily activities. Earlier today, while at work, she had a sudden exacerbation of pain in her left great toe along with excruciating pain in her left fifth toe. She also noted discoloration in both toes. She denied any known trauma or injury, any similar symptoms other than 3 weeks ago, any fever, chills, chest pain, shortness of breath, recent malaise, or history of venous thromboembolism. Her past medical history is significant only for hypertension and she takes no medications. Her past surgical history consists of a bilateral tubal ligation. She has smoked one pack of cigarettes per day for the past 20 years. Her family history is negative for vasculitis, autoimmune diseases, and blood clots.

Physical examination revealed a well-developed, well-nourished woman who appeared to be in moderate distress. Her left great and fifth toes had a livedo appearance with mild mottling but no frank cyanosis or gangrene (Figures 1 and 2). Both areas were exquisitely tender to touch, and the pain seemed out of proportion to the skin changes.

Figure 1
Figure 1
Image Tools
Figure 2
Figure 2
Image Tools
Back to Top | Article Outline

THE MOST LIKELY DIAGNOSIS IS

* Buerger disease

* atrophie blanche

* chilblains

* warfarin-induced skin necrosis

Back to Top | Article Outline

DISCUSSION

This patient had Buerger disease, also known as thromboangiitis obliterans. This nonatherosclerotic vascular disease is a segmental inflammatory disease that typically affects the small- to medium-sized arteries and veins of the upper and lower extremities. Buerger disease is characterized by the absence or minimal presence of atheromas and vasoocclusive phenomenon.1,2 The disease's initiation and progression are strongly linked to the use of tobacco products. One study demonstrated that patients diagnosed with Buerger disease had smoked for an average of 23 years.3,4 Men are more commonly affected than women and the typical age of onset is 40 to 45 years. The typical presentation is rest pain leading to unremitting ischemic ulcerations and possibly gangrene of the fingers and toes. Patients with Buerger disease may eventually require several surgical amputations.1,2 Prognosis depends on whether the patient absolutely avoids tobacco. Patients with Buerger disease who quit smoking completely have an amputation rate of about 6%, compared with nearly 43% for those who do not stop smoking.3

Atrophie blanche describes a particular type of scar arising on the lower extremities. This condition typically occurs after a skin injury in an area where the blood supply is poor and is often associated with livedoid vasculitis. The condition appears similar to reticulated purpura and ulcerations.5

Chilblains, also called pernio, are pruritic and/or tender red or purple bumps that occur as a reaction to cold. A form of vasculitis, chilblains are typically seen in the small digits of the hands and feet. They are caused by constriction of the small arteries and veins in the skin when exposed to cold; subsequent rewarming causes blood to leak into the tissues and swell the skin.6

Warfarin-induced skin necrosis is a paradoxical blood clotting that can cause vessel obstruction and skin destruction. The presenting sign is usually pain and purpura that subsequently become bluish-black in color. Blood blisters and full-thickness skin necrosis typically follow. Warfarin-induced skin necrosis usually begins within the first 2 to 5 days of therapy, but has been seen in patients weeks to months after they started warfarin.7

The case patient was admitted to the hospital with the diagnosis of probable Buerger disease. Pertinent positive laboratory studies included elevated C-reactive protein and erythrocyte sedimentation rate. A urine drug screen was negative for cocaine and methamphetamines, which can cause vasoconstriction and mimic Buerger disease. A radiograph of the affected foot revealed nonspecific soft tissue swelling over the fifth metatarsophalangeal joint, borderline soft tissue swelling medial to the first tarsophalangeal joint, but no acute bony abnormality or foreign body. A CT angiogram of the abdominal aorta with bilateral iliofemoral lower extremity runoff revealed no flow-limiting arterial stenoses, and three-vessel runoff bilaterally, with the posterior tibial arteries being the dominant vessels to the feet.

During her hospitalization, the patient received ketorolac, morphine, and hydromorphone for pain control. She was discharged on hydrocodone/acetaminophen and ibuprofen. Low-dose aspirin was started in the hospital, and the patient was told to continue taking it daily after discharge. Low-dose atorvastatin was started to stabilize any atheromatous soft plaque and a vascular boot was provided. The patient was informed that smoking cessation was imperative to slow disease progression and reduce her risk of amputation. She was referred to the vascular clinic for ongoing care.

Back to Top | Article Outline

REFERENCES

1. Piazza G, Creager MA. Thromboangiitis obliterans. Circulation. 2010;121(16):1858–1861.

2. Dargon PT, Landry GJ. Buerger's disease. Ann Vasc Surg. 2012;26(6):871–880.

3. Papa M, Bass A, Adar R, et al. Autoimmune mechanisms in thromboangiitis obliterans (Buerger's disease): the role of tobacco antigen and the major histocompatibility complex. Surgery. 1992;111(5):527–531.

4. Tavakoli H, Rezaii J, Esfandiari K, et al. Buerger's disease: a 10-year experience in Tehran, Iran. Clin Rheumatol. 2008;27(3):369–371.

5. DermNet NZ. Atrophie blanche. http://dermnetnz.org/vascular/atrophie-blanche.html. Accessed December 12, 2013.

6. DermNet NZ. Chilblains. http://dermnetnz.org/reactions/chilblains.html. Accessed December 12, 2013.

7. DermNet NZ. Warfarin induced skin necrosis. http://dermnetnz.org/reactions/warfarin-necrosis.html. Accessed December 12, 2013.

© 2014 American Academy of Physician Assistants.

Login

Article Tools

Images

Share